Re: steroid injections and hip osteoarthritis

Question

I am a 52 year old female in excellent shape. I was a professional ballerina for many years. Throughout my career I never experienced any hip injuries. I teach classical ballet daily (approximately 4 hours a day). Last year (Feb. ’05)I experienced severe pain in my right hip. My orthopedic surgeon diagnosed it as bursitis. I was given one shot of cortisone during my office visit. The pain subsided for two days and then returned. I had an MRI performed in January ’05. It revealed severe osteoarthritis. Since then my mobolity has continued to decrease drastically and the pain has not subsided. I have tried deep tissue massage,acupuncture,acupressure, “Fire cupping,” magnets, Celebrex, and recently Vicodin. My orthopedic surgeon advises that we put off a hip replacement as long as possible. (I agree.) However, my quality of life has been drastically compromised. My surgeon has suggested a large injection of cortisone which will have to be administered under general anesthetic. What adverse side effects may I experience. Is weight gain to be expected?

Answer

Unfortunately, I can’t comment on your specific situation, but in general injections of cortisone into joints are well tolerated and are associated with very few side effects. Weight gain would be unusual.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University